Of little yellow men and a fear of the light

Kushal Naha, G. Vivek, Ranjan K. Shetty, Barkur Ananthakrishna Shastry

Research output: Contribution to journalArticle

Abstract

We report the case of a 65-year-old woman presenting with recurrent vomiting for 3 days. She had been previously diagnosed with an atrial septal defect and was on treatment with diuretics and digoxin for paroxysmal supraventricular tachycardia. The clinical examination was consistent with an atrial septal defect with severe pulmonary hypertension. Electrocardiography showed complete heart block with ST-segment changes suggestive of digitalis toxicity. Transthoracic echocardiography confirmed Eisenmengerisation. Serum digoxin levels were elevated. Following hospitalisation, she was diagnosed with photophobia when she persistently asked for ambient lighting to be switched off. Most interestingly, the patient kept reporting seeing little yellow men, which was how she perceived the attending doctors. Cessation of digoxin therapy led to progressive abatement of her symptoms.

Original languageEnglish
Article number200339
JournalBMJ Case Reports
DOIs
Publication statusPublished - 13-08-2013
Externally publishedYes

Fingerprint

Digoxin
Fear
Atrial Heart Septal Defects
Light
Paroxysmal Tachycardia
Photophobia
Supraventricular Tachycardia
Heart Block
Digitalis
Lighting
Diuretics
Pulmonary Hypertension
Vomiting
Echocardiography
Electrocardiography
Hospitalization
Therapeutics
Serum

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

Naha, K., Vivek, G., Shetty, R. K., & Shastry, B. A. (2013). Of little yellow men and a fear of the light. BMJ Case Reports, [200339]. https://doi.org/10.1136/bcr-2013-200339
Naha, Kushal ; Vivek, G. ; Shetty, Ranjan K. ; Shastry, Barkur Ananthakrishna. / Of little yellow men and a fear of the light. In: BMJ Case Reports. 2013.
@article{6435165e466a461692b9c6d17e3be497,
title = "Of little yellow men and a fear of the light",
abstract = "We report the case of a 65-year-old woman presenting with recurrent vomiting for 3 days. She had been previously diagnosed with an atrial septal defect and was on treatment with diuretics and digoxin for paroxysmal supraventricular tachycardia. The clinical examination was consistent with an atrial septal defect with severe pulmonary hypertension. Electrocardiography showed complete heart block with ST-segment changes suggestive of digitalis toxicity. Transthoracic echocardiography confirmed Eisenmengerisation. Serum digoxin levels were elevated. Following hospitalisation, she was diagnosed with photophobia when she persistently asked for ambient lighting to be switched off. Most interestingly, the patient kept reporting seeing little yellow men, which was how she perceived the attending doctors. Cessation of digoxin therapy led to progressive abatement of her symptoms.",
author = "Kushal Naha and G. Vivek and Shetty, {Ranjan K.} and Shastry, {Barkur Ananthakrishna}",
year = "2013",
month = "8",
day = "13",
doi = "10.1136/bcr-2013-200339",
language = "English",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",

}

Of little yellow men and a fear of the light. / Naha, Kushal; Vivek, G.; Shetty, Ranjan K.; Shastry, Barkur Ananthakrishna.

In: BMJ Case Reports, 13.08.2013.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Of little yellow men and a fear of the light

AU - Naha, Kushal

AU - Vivek, G.

AU - Shetty, Ranjan K.

AU - Shastry, Barkur Ananthakrishna

PY - 2013/8/13

Y1 - 2013/8/13

N2 - We report the case of a 65-year-old woman presenting with recurrent vomiting for 3 days. She had been previously diagnosed with an atrial septal defect and was on treatment with diuretics and digoxin for paroxysmal supraventricular tachycardia. The clinical examination was consistent with an atrial septal defect with severe pulmonary hypertension. Electrocardiography showed complete heart block with ST-segment changes suggestive of digitalis toxicity. Transthoracic echocardiography confirmed Eisenmengerisation. Serum digoxin levels were elevated. Following hospitalisation, she was diagnosed with photophobia when she persistently asked for ambient lighting to be switched off. Most interestingly, the patient kept reporting seeing little yellow men, which was how she perceived the attending doctors. Cessation of digoxin therapy led to progressive abatement of her symptoms.

AB - We report the case of a 65-year-old woman presenting with recurrent vomiting for 3 days. She had been previously diagnosed with an atrial septal defect and was on treatment with diuretics and digoxin for paroxysmal supraventricular tachycardia. The clinical examination was consistent with an atrial septal defect with severe pulmonary hypertension. Electrocardiography showed complete heart block with ST-segment changes suggestive of digitalis toxicity. Transthoracic echocardiography confirmed Eisenmengerisation. Serum digoxin levels were elevated. Following hospitalisation, she was diagnosed with photophobia when she persistently asked for ambient lighting to be switched off. Most interestingly, the patient kept reporting seeing little yellow men, which was how she perceived the attending doctors. Cessation of digoxin therapy led to progressive abatement of her symptoms.

UR - http://www.scopus.com/inward/record.url?scp=84884504651&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84884504651&partnerID=8YFLogxK

U2 - 10.1136/bcr-2013-200339

DO - 10.1136/bcr-2013-200339

M3 - Article

AN - SCOPUS:84884504651

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

M1 - 200339

ER -